Hail, Lyon
- When
- April 21, 1:40 PM CST
- Where
- Lyon County, 2.93 mi SSE of Green Vly
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.490, -95.730
Thunderstorms produced hail in Lyon County and a funnel cloud in Jackson County in southwest Minnesota on the afternoon of April 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced hail in Lyon County and a funnel cloud in Jackson County in southwest Minnesota on the afternoon of April 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 12:25 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 125 PM CDT SAT APR 21 2012 .DISCUSSION... STRONG TROUGH OF LOW PRESSURE MOVING THROUGH THE AREA TODAY ALREADY APPROACHING INTERSTATE 29. WINDS MAY APPROACH WIND ADVISORY CRITERIA IN AREAS BUT SHOULD BE LOWER END WITH THE ABR AND BIS SOUNDINGS INDICATING ABOUT 30 TO 35 KNOTS IN THE 925-800MB LAYER. FOR NOW WILL KEEP NORTHWEST WINDS NEAR ADVISORY CRITERIA. AHEAD OF THIS BOUNDARY THE MAIN AREA OF LIGHT RAIN HAS MOSTLY MOVED OUT OF THE CWA...BUT A FEW AFTERNOON SHOWERS WILL BE POSSIBLE...MAINLY IN SOUTHWEST MINNESOTA. THE BIS MORNING SOUNDING HAD A DECENT ELEVATED MIXED LAYER FROM AROUND 800MB TO 600MB...BUT LITTLE MOISTURE...BUT IF SURFACE TEMPERATURES CAN CLIMB INTO THE LOWER 60S SCATTERED SHOWERS WILL BE POSSIBLE. /08 && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ MAINLY VFR THROUGH THE PERIOD. THE MAIN CONCERNS WILL BE SOME THREAT FOR ISOLATED THUNDERSTORMS OVER MAINLY SOUTHWEST MINNESOTA FROM ABOUT 19Z THROUGH 23Z. ALSO SOME ISOLATED AREAS OF HIGHER END MVFR CEILINGS DURING THAT TIME AS WELL FROM NEAR HON TO FSD. NORTHWEST WINDS OF 20 TO 35 MPH WILL BE LIKELY ALL AFTERNOON BEFORE DROPPING OFF TO 10 TO 15 MPH AROUND SUNSET. /08 && .PREV DISCUSSION.../ISSUED AT 330 AM CDT/ BROAD AREA OF SHOWERS PRESENTLY OCCURRING VERY EARLY THIS MORNING THROUGH THE NORTHERN AND CENTRAL JAMES RIVER VALLEY...AND EXPECT THIS PRECIPITATION TO TRANSLATE EASTWARD THROUGH THE MORNING IN CONJUNCTION WITH MIDLEVEL THETA E ADVECTION/FRONTOGENESIS...WITH HIGHEST POPS LOCATED OVER OUR NORTHEAST WHERE DEEPER SYNOPTIC LIFT IS POSITIONED. KEPT POPS IN OUR FAR EAST INTO THE AFTERNOON...AND EVEN INTO TONIGHT...WITH MODELS HOLDING PRECIPITATION OVER THIS AREA AS THE UPPER LEVEL WAVE/VORT TAIL SLIDES THROUGH MINNESOTA INTO IOWA DURING THIS TIME FRAME. OTHERWISE...WILL SEE CLOUDS DECREASE IN OUR WEST THROUGH THE DAY...AND WINDS WILL PICK UP BEHIND THE SURFACE BOUNDARY WITH GOOD MIXING IN ENSUING LOWER LEVEL COLD AIR ADVECTION/SURFACE PRESSURE RISES/AND STEEP LOW LEVEL LAPSE RATES. EVEN SO...THINK WE WILL REMAIN BELOW WIND ADVISORY CRITERIA WITH WINDS ALOFT NOT OVERLY IMPRESSIVE...AROUND 35 KTS AT THE TOP OF THE MIXED LAYER. WITH THE BETTER MIXING TODAY AND GENERALLY MORE SUN THAN YESTERDAY...WILL HAVE WARMER TEMPERATURES THAN FRIDAY WITH HIGHS IN THE UPPER 60S ALONG THE MISSOURI RIVER CORRIDOR TO NEAR 60 OVER SOUTHWESTERN MINNESOTA WHERE CLOUDS WILL HOLD LONGER. OTHER THAN SLIGHT POPS IN OUR EXTREME EAST TONIGHT AS REFERENCED ABOVE...THE REMAINDER OF THE CWA WILL HAVE MAINLY CLEAR SKIES AS SURFACE HIGH PRESSURE BUILDS INTO THE WESTERN HIGH PLAINS. WINDS WILL NOT DROP OFF COMPLETELY TONIGHT...THOUGH WITH COOLING THERMAL PROFILES LOWS WILL DROP INTO THE UPPER 30S TO LOWER 40S ACROSS THE AREA. SUNDAY WILL BE A DRY DAY AS HIGH PRESSURE CONTINUES TO BUILD INTO THE REGION...AND WITH COOLER AIR CONTINUING TO FILTER IN BEHIND THE EXITING SHORTWAVE...HIGHS WILL BE IN THE UPPER 50S TO LOWER 60S. WILL BE A GOOD RADIATIONAL NIGHT ON SUNDAY NIGHT WITH LIGHT WINDS AS THE RIDGE AXIS SLIDES ACROSS OUR AREA...AND UNDER CLEAR SKIES TEMPERATURES WILL GENERALLY FALL INTO THE MID AND UPPER 30S. MONDAY LOOKS TO BE WARMER AS UPPER LEVEL RIDGING BEGINS TO PUSH INTO THE CENTRAL U.S. AND A SOUTHERLY FLOW RETURNS TO THE AREA AS THE SURFACE HIGH MOVES EAST. MODELS IN PRETTY GOOD AGREEMENT WITH REGARD TO THERMAL PROFILES...WITH HIGHS IN THE MID 60S EAST TO LOWER/MID 70S OVER THE JAMES RIVER VALLEY/SOUTH CENTRAL SOUTH DAKOTA ZONES. TUESDAY CONTINUING TO LOOK LIKE THE WARMEST DAY OF NEXT WEEK...WITH THE GFS AND ECMWF IN PRETTY GOOD AGREEMENT ON THERMAL PROFILES...ALBEIT THE GFS SLIGHTLY WARMER. WITH 925 MB TEMPERATURES PROGGED TO BE IN THE RANGE OF 20C TO 28C ACROSS THE CWA...WILL HAVE HIGHS INTO THE LOWER TO MID 80S OVER MUCH OF THE AREA. FOR THE MIDDLE AND END OF NEXT WEEK...LOOKS LIKE A GENERAL COOLING TREND THROUGH THE PERIOD AS THE UPPER LEVEL RIDGE IS DAMPENED AS A SHORTWAVE DROPS INTO THE UPPER MIDWEST/GREAT LAKES REGION DURING THAT TIME FRAME. GFS AND ECMWF DIFFER SOMEWHAT ON THE SPECIFICS ON HOW THIS ALL PLAYS OUT...AND THE AMOUNT OF COOLING THAT OCCURS IN RESPONSE TO THIS...WITH THE GFS OFFERING A COOLER SOLUTION. AT THIS TIME STAYED CLOSE TO CONSENSUS NUMBERS...WITH HIGHS MID 60S TO MID 70S ON WEDNESDAY TO LOWER TO MID 60S BY FRIDAY. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 143 PM CDT SAT APR 21 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 143 PM CDT SAT APR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY SOUTHWEST MINNESOTA THROUGH 400 PM CDT THIS AFTERNOON. WHILE THE STORMS ARE NOT EXPECTED TO BECOME SEVERE A FEW COULD PRODUCE BRIEF FUNNEL CLOUDS THAT ARE NOT EXPECTED TO REACH THE GROUND. WIND AND FOG... WIND GUSTS OF 35 TO 40 MPH WILL BE POSSIBLE WEST OF INTERSTATE 29 THIS AFTERNOON. THE WINDS WILL DIMINISH AROUND SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
1 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374955, 374956.